Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 18, NWS Charleston, SC

March 29, 2001Beaufort County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Mar 29, 2001, 12:12 PM EST for Beaufort County, South Carolina. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 29, 2001, 12:12 PM EST (17:12 UTC)
Expired
Mar 29, 2001, 1:00 PM EST
In force
48 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Beaufort County, SC

What was reported inside it

TimeReportWhereRemark
Mar 29, 12:30 PM ESTHail 0.75Pritchardville, SC
Mar 29, 12:40 PM ESTThunderstorm Wind 50 EBeaufort, SC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.2 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2001-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2001-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
476 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 291713
SVRCHS
SCC013-053-291800-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
1212 PM EST THU MAR 29 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  SOUTHERN BEAUFORT COUNTY IN SOUTHERN SOUTH CAROLINA.
  JASPER COUNTY IN SOUTHERN SOUTH CAROLINA.

* UNTIL 100 PM EST.

* AT 1212 PM EST...RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES
  SOUTHWEST OF PRITCHARD...OR ABOUT 2 MILES NORTH OF SAVANNAH...
  MOVING NORTHEAST AT 45 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PRITCHARDVILLE.
  PRITCHARD.
  BLUFFTON.
  JASPER.
  HILTON HEAD ISLAND.
  OLD HOUSE.
  PORT ROYAL.
  PARRIS ISLAND.

DIME SIZE HAIL AND 60 MPH WINDS ARE EXPECTED IN THE WARNED AREA.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

$$

LAT...LON 3222 8113 3207 8095 3232 8054 3257 8095

TJR/JAC
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 10:00 AM EST, 2 hours 12 minutes earlier.

Area forecast discussion, Mar 29, 10:00 AM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1000 AM EST THU MAR 29 2001

WILL MAKE ONLY MINOR WIND OR TEMP CHGS ON ZFP UPDATE. CSTL TROF APRS
TO BE RIGHT ALG OR SLGTLY OFFSHORE THIS MORN. A LTL TRICKY ON TEMPS
THIS AFTN...BUT WILL CALL FOR CSTL TROF SHUD MOVG INLAND DURG THE
AFTN CLRG CSTL AND ADJACENT CSTL CNTYS...WITH WEDGE HOLDING ACRS FAR
INLAND SC AND GA ZONES THRU MOST OF THE AFTN. WILL HAVE A WIDE RANGE
OF TEMPS FROM 65 TO 70 ALG CSTL SXNS TO MID AND UPR 50S ACRS FAR
INLAND CNTYS OF SC AND GA. WILL CONT WITH HVY RAFL POTL AND PSBLTYS
OF TSRA THRU THIS AFTN FOR ENTIRE FA AS VIGOROUS SHTWV TROF MOVES
ACRS FA. HVY RAFL POTL ACRS SC CNTYS SHUD CONT INTO THE EVE.

MARINE...WINDS SHUD COME ARND TO MORE OF A SLY DIR BHND CSTL
TROF/WMFNT AND WS SHUD INCR TO SCA CRITERIA LTR THIS AFTN...THUS
WILL KEEP SCA GOING FOR ENTIRE WATERS.

CHS   64  62  75  59 / 100 100  70  30
SAV   66  63  76  59 / 100 100  70  30
CHL   64  62  71  61 / 100 100  70  30
NBC   65  62  75  60 / 100 100  70  30
RBW   55  59  73  58 / 100 100  70  30

.CHS...
GA...SMALL CRAFT ADVISORY AMZ335-354-374.
SC...SMALL CRAFT ADVISORY AMZ330-350-352.

JAC/TJR

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 12:12 PM ESTSevere Thunderstorm WarningCHSJasper48 min
Mar 29, 12:55 PM ESTSevere Thunderstorm WarningCHSColleton45 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.